Washington, 2015High Wind in Washington, October 10, 2015
October 10, 2015 · NWS PQR · 2 events in 2 counties and zones
A strong cold front produced a brief burst of strong winds across the southwest Washington coast and coast range, including the Willapa Hills.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front produced a brief burst of strong winds across the southwest Washington coast and coast range, including the Willapa Hills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 10, 2:29 AM PST, 6 hours 6 minutes earlier.
Area forecast discussion, Oct 10, 2:29 AM PST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
329 AM PDT SAT OCT 10 2015
.SYNOPSIS...A COLD FRONT WILL PRODUCE RAIN AND GUSTY WINDS FOR THE
REGION SATURDAY. A FLAT UPPER LEVEL RIDGE BEGINS TO BUILD INTO THE
AREA SUNDAY FOR DRIER WEATHER. ON MONDAY ANOTHER FRONT SLIDES THROUGH
NORTH OF THE LOCAL AREA...BRINING RAIN CHANCES MOSTLY TO SOUTHWESTERN
WASHINGTON AND SOME OF THE OREGON COAST. UPPER LEVEL HIGH PRESSURE
BEGINS TO BUILD TUESDAY AND STAYS IN PLACE THROUGH MUCH OF THE
WORKWEEK FOR DRY AND WARM WEATHER.
&&
.SHORT TERM...SATURDAY THROUGH MONDAY...SCATTERED LIGHT RAIN REMAINS
ON RADAR EARLY THIS MORNING MOSTLY OVER NORTHERN AREAS WHERE THE
UPPER JET IS BEGINNING TO MOVE OVER. IR/WV SATELLITE IMAGERY SHOW A
COLD FRONT WELL OFFSHORE AND LOW PRESSURE ATTEMPTING TO DEVELOP.
LATEST MODELS ARE TRENDING WEAKER WITH THE LOW AND THE 06Z NAM12 HAS
WEAKENED IT MORE INTO A WAVE...MIRRORING THE GFS. THE COLD FRONT
WILL BRING WITH IT MORE SUBSTANTIAL RAIN THAN WE SAW FRIDAY WITH
PWAT 1.3-1.5...WHICH IS NEAR THE OBSERVED MAX FOR THIS TIME OF YEAR
AT SLE. MODEL SOUNDINGS FOR AST SHOW DECENT INSTABILITY DURING THE
AFTERNOON HOURS SO HAVE ADDED A CHANCE OF THUNDER TO THE S WA AND N
OR COAST AND ADJACENT WATERS. SOUNDINGS INLAND SHOW SOME INSTABILITY
AS WELL SO CANNOT RULE OUT THUNDER THERE BUT CONFIDENCE WAS NOT HIGH
ENOUGH TO ADD IT TO THE FORECAST.
THE PRESSURE GRADIENT ACROSS THE LOCAL AREA WILL TIGHTEN THIS
AFTERNOON AS THE LOW APPROACHES THE COAST ON A SOUTHWEST TO NORTHEAST
ROUTE. THIS WILL MEAN WINDS PICK UP ALONG THE COAST AND THEN INLAND
AS WELL...ALTHOUGH NEITHER HIGH WINDS NOR SIGNIFICANT IMPACTS ARE
EXPECTED. HOWEVER IT WILL BE NOTICEABLY WINDY LIKELY WITH PLENTY OF
LEAVES BLOWING AROUND. WINDS EASE THIS EVENING AS THE LOW MOVES
INLAND OVER WASHINGTON AND RAIN SHOULD TAPER OFF DURING THE LATE
OVERNIGHT HOURS. THE VALLEY WILL LIKELY SEE SOME RAIN SHADOWING
BEGINNING DURING THE EVENING HOURS. PEAK RAINFALL ACCUMULATIONS ARE
EXPECTED IN THE HIGHER TERRAIN.
FLAT UPPER LEVEL RIDGING MOVES INTO THE AREA SUNDAY WITH RISING
HEIGHTS AND MOSTLY ZONAL FLOW FOR A DRY DAY. A FRONT APPROACHES THE
AREA MONDAY BUT MODELS HAVE BEEN FOCUSING THE PRECIP FURTHER
NORTH...PETERING THE FRONT OUT BEFORE IT REACHES MOST OF THE LOCAL
AREA. DECREASED POPS MONDAY FOR THIS REASON...LIMITING THEM MOSTLY TO
THE COAST AND S WASHINGTON AREAS. TEMPERATURES WILL STAY RATHER MILD
DURING THE SHORT TERM PERIOD WITH HIGHS NEAR OR ABOVE NORMAL. SNOW
LEVELS WILL ALSO STAY ELEVATED REMAINING ABOVE 6500-7500 FEET DURING
THE PEAK OF THE PRECIPITATION SATURDAY. BOWEN
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...A SLIGHT CHANCE OF RAIN
WILL CONTINUE MONDAY NIGHT FOR THE NORTHERNMOST AREAS OF THE LOCAL
FORECAST AREA AS A WEAK FRONT BRUSHES BY. UPPER LEVEL RIDGING WILL
BEGIN TO BUILD IN ON TUESDAY AND WILL REMAIN IN PLACE THROUGH MUCH
OF THE UPCOMING WEEK FOR WARM AND DRY WEATHER. BY
THURSDAY...TEMPERATURES MAY WARM TO 10 TO 15 DEGREES ABOVE
NORMAL...INTO THE UPPER 70S. IF MODELS CONTINUE TO TREND WARMER AS
THEY HAVE BEEN...COULD SEE SOME 80S AGAIN INLAND. BOWEN
&&
.AVIATION...MOIST SOUTHWESTERLY FLOW CONTINUING THIS MORNING WITH
AN APPROACHING FRONTAL SYSTEM BRINGING INCREASING WINDS AND RAIN
THIS MORNING. LOWER VFR CIGS PREVAILING ACROSS THE
INTERIOR...GENERALLY BETWEEN 4000 AND 5000 FT. EXPECT A RETURN OF
MVFR CIGS INLAND AFT 18Z IN ADVANCE OF THE FRONT. AT THE
COAST...LOW MVFR TO IFR CONDITIONS WILL CONTINUE THOUGH SATURDAY.
GUSTY S-SW WINDS...TO 45 KT COAST AND 30 KT INLAND WILL DEVELOP
ALONG THE COAST BY MID MORNING...AND INLAND DURING MID TO LATE
AFTERNOON. RAIN INCREASING WITH FRONT...EXPECTED TO PUSH ONSHORE
AROUND 20Z AND INTO THE INTERIOR AROUND 22Z.
KPDX AND APPROACHES...VFR PREVAILING THIS MORNING WITH CIGS
AROUND 4000-4500 FT THROUGH 17Z SAT. EXPECT MVFR CIGS TO ARRIVE
BETWEEN 18Z-20Z AS FRONT APPROACHES. RAIN BEGINS TO INCREASE AFTER
20Z ALONG WITH POSSIBLE GUSTY S WINDS TO 25 KT THROUGH 03Z AS FRONT
MOVES THROUGH. CULLEN
&&
.MARINE...GUSTY ADVISORY STRENGTH WINDS AND 10-12 FT SEAS CONTINUE
OVER THE WATERS EARLY THIS MORNING. NEXT FRONT IS RAPIDLY
APPROACHING...WITH A SHARP INCREASE IN WINDS EXPECTED UPON
ARRIVAL. EXPECT SOUTHERLY GALES OVER THE WATERS LATER THIS MORNING
WITH GUSTS 35 TO 40 KT. GALE WARNING BEGINS AT 6 AM TODAY. WITH
INCREASED WIND WAVE COMPONENT COMBINED WITH SWELL...EXPECT WAVE
HEIGHTS AROUND 15-16 FT BY LATE MORNING. EXPECT RATHER CONFUSED
SEAS WITH COMBINATION OF DECREASING S SWELL AND BUILDING W
SWELL...ALONG WITH FRESH SWELL/WIND WAVES THIS MORNING.
SEAS AND WINDS EASE A BIT LATE TONIGHT...AND SWELL WILL BECOME
DOMINATED BY W COMPONENT BY SUNDAY. ANOTHER WEAK FRONT WILL CLIP
THE WATERS MONDAY AND BRING A SLIGHT BUMP IN SEAS AND POSSIBLE
SMALL CRAFT WINDS. SEAS LIKELY REMAIN NEAR OR ABOVE 10 FT UNTIL
TUESDAY. OVERALL PATTERN QUIETER NEXT WEEK BY MIDWEEK WITH
BUILDING HIGH PRESSURE. WILL CONTINUE THE MARINE WEATHER STATEMENT
/MWSPQR/ FOR THE DANGEROUS SWELL AND SURF CONDITIONS THAT WILL
CONTINUE THROUGH SATURDAY NIGHT. CULLEN
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 AM PDT EARLY THIS MORNING
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60
NM.
GALE WARNING FROM 6 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60
NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM PDT EARLY
THIS MORNING FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL MIDNIGHT
PDT TONIGHT.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.In the hours before
Special weather statement, Oct 10, 3:17 AM PST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
417 AM PDT SAT OCT 10 2015
ORZ005>008-WAZ022-039-110300-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...ST. HELENS...CLATSKANIE...HILLSBORO...
PORTLAND...WILSONVILLE...OREGON CITY...GRESHAM...TROUTDALE...
SALEM...MCMINNVILLE...WOODBURN...STAYTON...DALLAS...EUGENE...
SPRINGFIELD...CORVALLIS...ALBANY...LONGVIEW...KELSO...
CASTLE ROCK...VANCOUVER...BATTLE GROUND...RIDGEFIELD...
WASHOUGAL...YACOLT...AMBOY
417 AM PDT SAT OCT 10 2015
...BREEZY CONDITIONS INLAND SATURDAY...
WINDS OUT OF THE SOUTHWEST WILL INCREASE ACROSS THE WILLAMETTE
VALLEY...LOWER COLUMBIA...AND SOUTHWEST WASHINGTON I-5 CORRIDOR
AREAS EARLY SATURDAY AFTERNOON. IT WILL BE NOTICEABLY BREEZY WITH
SUSTAINED WINDS AROUND 15 TO 25 MPH AND GUSTS TO 35 MPH. THESE
WINDS WILL BLOW NUMEROUS LEAVES OFF OF TREES AND MAY CAUSE SMALL
OR DEAD TREE BRANCHES TO FALL. ANY LIGHT UNSECURED OUTDOOR OBJECTS
SHOULD BE SECURED OR BROUGHT INSIDE BEFORE THE WINDS PICK UP. WINDS
ARE EXPECTED TO EASE SATURDAY EVENING.
Special weather statement, Oct 10, 3:30 AM PST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
430 AM PDT SAT OCT 10 2015
ORZ001-002-WAZ021-110200-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
NETARTS...PACIFIC CITY...LINCOLN CITY...NEWPORT...
CAPE FOULWEATHER...YACHATS...FLORENCE...RAYMOND...LONG BEACH...
OCEAN PARK...NASELLE...CATHLAMET...CAPE DISAPPOINTMENT
430 AM PDT SAT OCT 10 2015
...HAZARDOUS BEACH CONDITIONS CONTINUE ON SATURDAY...
A LARGE SOUTHWEST SWELL CONTINUES TO MOVE THROUGH THE COASTAL
WATERS...WITH WAVE HEIGHTS BUILDING TO AROUND 15 FEET ON SATURDAY.
THIS BRINGS THE POTENTIAL FOR LARGE WAVES TO BREAK OVER AREA
JETTIES AND SIGNIFICANT SURF TO IMPACT SOUTH TO SOUTHWEST FACING
BEACHES. THESE WAVES MAY RESULT IN BEACH EROSION FOR AREAS THAT
DO NOT COMMONLY SEE IMPACT FROM INCOMING WAVES. VISITORS TO THE
COAST SHOULD EXERCISE CAUTION AT AREA BEACHES AND REMAIN OFF
JETTIES AND OUT OF THE SURF ZONE...AS BREAKING WAVES CAN SWEEP
PEOPLE INTO THE WATER.
ADDITIONALLY...AN APPROACHING FRONTAL SYSTEM WILL BRING GUSTY
WINDS TO THE COAST ON SATURDAY. SOUTH WINDS WILL INCREASE TO
20 TO 30 MPH SATURDAY MORNING WITH GUSTS TO 50 MPH POSSIBLE DURING
THE LATE MORNING AND EARLY AFTERNOON. THESE WIND SPEEDS MAY MAKE
WALKING ALONG THE BEACHES DIFFICULT.
High Wind, Southwest Interior
- When
- October 10, 8:35 AM PST to 2:00 PM PST
- Where
- Southwest Interior forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Official NWS Observations
The Abernathy RAWS station reported a peak gust of 68 mph, and a peak gust of 73 mph was reported at the Naselle Bridge.
High Wind, South Coast
- When
- October 10, 10:30 AM PST to 12:15 PM PST
- Where
- South Coast forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
The Oregon Department of Transportation weather station on Megler Bridge reported a maximum gust of 63 mph. Another weather station reported sustained winds of 44 mph with a peak gust of 53 mph at Cape Disappointment.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Carolina, October 10, 2015$13 million · 16 events
- Dust Storm in Washington, October 10, 20151 death · 1 event
- Heavy Rain and Strong Wind in Washington, October 10, 20152 injured · $120,000 · 4 events
- Flash Flooding and Flooding in South Carolina, October 10 to 11, 2015$120,000 · 10 events
- Dense Fog in West Virginia, October 10 to 11, 20158 events
- Flash Flood and Heavy Rain in Hawaii, October 10 to 13, 20155 events
- Dense Fog in Virginia, October 10 to 11, 20154 events
- High Wind and Strong Wind in Oregon, October 10, 2015$2,000 · 55 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 10, 20152 events
- Waterspout in Gulf of Mexico, October 10, 20151 event
- Flood in North Carolina, October 10, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604910, 604911.